Alert archive / Minnesota / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 10, 2011, 5:04 AM CDT for Mille Lacs County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2011, 5:04 AM CDT (10:04 UTC)
- Expired
- May 10, 2011, 5:45 AM CDT
- In force
- 41 min
- Issued by
- NWS Twin Cities, MN
County Mille Lacs County, MN
The radar
The Duluth radar (KDLH), 139 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
439
WWUS83 KMPX 101004
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
504 AM CDT TUE MAY 10 2011
MNZ043-044-101045-
MILLE LACS-MORRISON-
504 AM CDT TUE MAY 10 2011
AT 500 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A CLUSTER OF
STRONG THUNDERSTORM EXTENDING FROM NEAR FORT RIPLEY TO HILLMAN TO
JUST WEST OF OGILVIE IN CENTRAL MINNESOTA. THESE STORMS WERE MOVING
NORTHEAST AT 20 TO 25 MPH.
HAIL UP TO DIME SIZE IS EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LASTRUP.
HARDING.
VINELAND.
MILLE LACS LAKE.
ONAMIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4623 9342 4618 9342 4588 9361 4608 9435
4616 9428 4616 9383 4624 9381 4625 9380
4625 9347
TIME...MOT...LOC 1002Z 204DEG 17KT 4610 9403
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 10, 3:56 AM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 10, 3:56 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 356 AM CDT TUE MAY 10 2011 .DISCUSSION... MAIN CONCERNS THIS FORECAST PERIOD ARE HIGH TEMPERATURES TODAY AND THE SEVERE WEATHER THREAT LATE TODAY/TONIGHT. SURFACE LOW PRESSURE NORTH OF KONL EARLY THIS MORNING WILL MOVE TO WEST CENTRAL MN BY THIS EVENING. A WARM FRONT WILL MEANDER SOUTHEAST FROM THE LOW THROUGH THE TWIN CITIES. VERY WARM AIR OVER THE CENTRAL PLAINS WILL PUSH NORTHEAST ACROSS THE CWA TODAY. MID LEVEL WARM AXIS WILL BE OVER THE MN CWA AROUND 18Z AND REACH THE MN/WI BORDER BY 11/00Z. MIX DOWN TOOL SHOWING HIGHS FROM 85 TO 90 FROM THE TWIN CITIES ON WEST AND SOUTH. THIS IS MUCH HIGHER THAN MOS GUIDANCE BUT CLOSER TO APPLYING A LOCAL CONVERSION TO THE H85 TEMPERATURES. WENT AROUND 85 IN THE TWIN CITIES WITH 90 NEAR THE IOWA BORDER. A FEW SHOWERS AND THUNDERSTORMS EARLY THIS MORNING ACROSS CENTRAL MN AND WEST CENTRAL WI...SHOULD YIELD TO A DRY PERIOD DURING THE LATE MORNING AND EARLY AFTERNOON WITH THE BUILDING MID LEVEL WARMING. ALTHOUGH LOW LEVEL MOISTURE IS STREAMING INTO THE AREA...LITTLE IN THE WAY OF LOW CLOUDINESS HAS FORMED OVERNIGHT. IT APPEARS WE WILL STAY WITH LITTLE CLOUDINESS THROUGH THE MORNING AND THEN BEGIN TO DEVELOP CU THIS AFTERNOON AS THE CU RULE BECOMES QUITE NEGATIVE. THIS ALSO BODES WELL FOR GOING HIGHER ON THE MAX TEMPERATURE TODAY. THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS SHOULD BEGIN AFTER 21Z...BETWEEN KSTC AND KAXN AS THE CAP WEAKENS. PROFILE DATA FROM THE NAM SHOWS THE CAP NEAR 750MB AND BREACHED AT 11/00Z WHILE THE GFS HOLDS TIGHT AND A LITTLE LOWER AT 775MB. USING THE NAM...A VERY STRONG SURFACE BASED CAPE GRADIENT DEVELOPS ALONG THE I-94 CORRIDOR. THIS IS ALSO ALIGNED WITH A GRADIENT IN THE SFC-1KM AND SFC-6KM SHEAR THAT ARE QUITE SUPPORTIVE OF SEVERE STORMS. MID LEVEL LAPSE RATES ARE GREATER THAN 7 DEG C/KM ALONG WITH A PRONOUNCED AREA OF 850-300MB THICKNESS DIFFLUENCE ACROSS CENTRAL MN. IN ADDITION...SFC-3KM CAPE INCREASE TO BETWEEN 150-250 J/KG BETWEEN 21Z-24Z. THE 850-500 MB CROSSOVER WINDS ARE ABOUT 60 DEGREES. THUS...IF STORMS CAN DEVELOP NEAR 11/00Z ALONG THE I-94 CORRIDOR...THEY WILL BECOME SEVERE QUICKLY WITH LARGE HAIL. ONE CAN NOT RULE OUT A FEW TORNADOES AS LOCAL TORNADO PROBABILITIES (EQUATION 2) SOAR ALONG THE AFOREMENTIONED CORRIDOR. THE ACTIVITY SHOULD PUSH NORTHEAST WITH TIME BUT MAY ALSO DEVELOP SOUTH FROM THE LOW TOWARDS IA. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ON WEDNESDAY WITH A BOUNDARY BISECTING THE CWA. IT WILL BE ANOTHER WARM DAY ACROSS THE EASTERN CWA WITH LOWER 80S EXPECTED. SHOWER ACTIVITY WILL INCREASE WEDNESDAY NIGHT FROM THE SOUTHWEST AS A STRONG SHORTWAVE APPROACHES FROM THE CENTRAL PLAINS. RAINFALL AMOUNTS OF A HALF INCH TO THREE-QUARTERS OF AN INCH EXPECTED ALONG AND SOUTH OF THE MN RIVER VALLEY. THE SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY ACROSS THE FA WITH A HALF INCH OF RAIN LIKELY CWA WIDE. MODEL FORECASTS BEGIN TO DEVIATE FROM FRIDAY THROUGH SUNDAY ON HOW TO HANDLE AN UPPER LOW MOVING THROUGH THE CENTRAL PLAINS. THE GFS IS THE MOST PESSIMISTIC WITH SHOWERS ON AND OFF THROUGH SUNDAY WHILE THE GEM AND ECWMF WOULD SHOW A DRYING TREND SPREADING FROM NORTH TO SOUTH BEGINNING SATURDAY NIGHT. FOLLOWED THE GEM AND ECMWF FOR THE END OF THE FORECAST PERIOD. && .AVIATION... /06Z TAF ISSUANCE/ FEW AVIATION CONCERNS OVER THE NEXT 24 HOURS. THE FIRST BEING THE POTENTIAL FOR IFR CEILING OVER THE NEXT SEVERAL HOURS ACROSS MOST OF THE AREA. MODEL GUIDANCE HAS BEEN SHOWING THIS OVER THE LAST COUPLE DAYS TO SOME DEGREE...BUT THERE IS NO SIGN OF IT YET. BACKED UP THE TIMING IN THE TAF...BUT WENT FAIRLY PESSIMISTIC WITH THE CEILINGS BETWEEN 09-14Z. WARM FRONT LIFTS NORTH...AND LOOKS LIKE A VERY WARM AND MAINLY DRY DAY WITH A WARM WEDGE ALOFT SUPPRESSING THUNDERSTORM DEVELOPMENT DURING THE DAY. THE ATMOSPHERE WILL BE HIGHLY UNSTABLE...SO IF THUNDERSTORMS WERE ABLE TO BREAK THE CAP...THEY WOULD LIKELY BECOME VERY STRONG. THE BEST CHANCE FOR THIS WILL BE ACROSS PORTIONS OF CENTRAL AND NORTHERN MN...VERY LATE THIS AFTERNOON OR INTO THE EVENING. WEAKER FLOW LATE TONIGHT MAY ONCE AGAIN KEEP THE THREAT FOR A LITTLE FOG OR MVFR CEILINGS GOING. KMSP...PLAN TO KEEP SUB 1500FT CEILINGS IN THE TAF FOR THE MORNING RUSH. ALTHOUGH THE TAF IS FAIRLY PESSIMISTIC WITH CEILINGS IN THE NEXT 6-9 HOURS...WERE ARE NOT ENTIRELY CONFIDENT THIS WILL ACTUALLY HAPPEN. THERE IS NO SIGN OF IT YET...AND IT WILL LIKELY SHOW ITS HAND BETWEEN 8-10Z IF IT IS GOING TO HAPPEN. WE ARE ALSO GOING TO HAVE TO KEEP AN EYE ON THE WEATHER LATE THIS AFTERNOON AND THIS EVENING...WITH GOOD THUNDERSTORM INGREDIENTS IN PLACE...BUT A CAP SUPPRESSING THEIR DEVELOPMENT. AT THIS TIME...MOST LIKELY AREAS TO BREAK THROUGH THIS CAP WILL BE JUST TO THE NORTH OF THE METRO AND THE AIRPORT...BUT LEFT VCTS IN THE TAF AT THIS POINT. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/CLF
Hazardous weather outlook, May 10, 4:27 AM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 427 AM CDT TUE MAY 10 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 110930- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 427 AM CDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT FOR MUCH OF THE AREA. THE SEVERE WEATHER THREATS INCLUDE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. IN ADDITION...A TORNADO OR TWO IS ALSO POSSIBLE ACROSS CENTRAL MINNESOTA THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA FROM WEDNESDAY THROUGH FRIDAY AS A LOW PRESSURE SYSTEM LINGERS OVER THE UPPER MISSISSIPPI VALLEY. A FEW OF THE STORMS MAY BE SEVERE WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY TONIGHT. RAH
In the hours before
Special weather statement, May 10, 4:09 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
409 AM CDT TUE MAY 10 2011
MNZ043>045-050>052-100945-
BENTON-ISANTI-KANABEC-MILLE LACS-MORRISON-SHERBURNE-
409 AM CDT TUE MAY 10 2011
AT 405 AM CDT...WEATHER SERVICE RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS FROM THE LITTLE FALLS AREA TO NEAR PRINCETON. AS THEY
MOVE NORTHEAST AT 25 MPH THEY COULD PRODUCE HAIL UP TO DIME SIZE.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GILMAN.
MORRILL.
PIERZ.
RUM RIVER.
MILACA.
HILLMAN.
ONAMIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4620 9342 4616 9342 4616 9332 4606 9304
4551 9361 4585 9432 4616 9413 4616 9383
4623 9381 4624 9354
TIME...MOT...LOC 0906Z 227DEG 18KT 4580 9394Special weather statement, May 10, 5:04 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
504 AM CDT TUE MAY 10 2011
MNZ043-044-101045-
MILLE LACS-MORRISON-
504 AM CDT TUE MAY 10 2011
AT 500 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A CLUSTER OF
STRONG THUNDERSTORM EXTENDING FROM NEAR FORT RIPLEY TO HILLMAN TO
JUST WEST OF OGILVIE IN CENTRAL MINNESOTA. THESE STORMS WERE MOVING
NORTHEAST AT 20 TO 25 MPH.
HAIL UP TO DIME SIZE IS EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LASTRUP.
HARDING.
VINELAND.
MILLE LACS LAKE.
ONAMIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4623 9342 4618 9342 4588 9361 4608 9435
4616 9428 4616 9383 4624 9381 4625 9380
4625 9347
TIME...MOT...LOC 1002Z 204DEG 17KT 4610 9403The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 4:09 AM CDT | Special Weather Statement | MPX | Benton, Kanabec, Mille Lacs | 36 min |
| May 10, 6:46 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Stearns | 44 min |
| May 10, 6:46 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 44 min |
| May 10, 6:49 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison | 28 min |
| May 10, 6:53 PM CDT | Special Weather Statement | MPX | Carver, Hennepin, Scott, Wright | 52 min |
Nearby
Special Weather Statements in Minnesota, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.